Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 7, 2003, 2:18 PM CDT for Hale County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 2:18 PM CDT (19:18 UTC)
- Expired
- May 7, 2003, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Hale County, AL
The radar
The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:35 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 071918 TORBHM ALC065-072000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HALE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 300 PM CDT * AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 11 MILES WEST OF NEWBERN...MOVING EAST AT 25 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...GREENSBORO AND NEWBERN. SEEK SHELTER IN AN INTERIOR ROOM...SUCH AS A CLOSET...BATHROOM... BASEMENT...OR HALLWAY. CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER YOURSELF. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3268 8777 3253 8777 3250 8753 3276 8749 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 9:39 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 7, 9:39 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 939 AM CDT WED MAY 07 2003 STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA. CURRENT FORECAST WILL BE ADJUSTED SLIGHTLY. BUSY DAY AHEAD. .BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 27 minutes before
ALZ011>015-017>050-072045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Special weather statement, May 7, 2:00 PM CDT, 18 minutes before
ALZ024-071945-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED MAY 7 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TRUSSVILLE...PINSON
AND LEEDS THROUGH 245 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
LAT...LON 3376 8656 3354 8653 3349 8670 3370 8675
3376 8667The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson | 37 min |
| May 6, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 58 min |
| May 6, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| May 6, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| May 6, 7:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 64 min |
| May 6, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| May 6, 8:29 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| May 7, 10:19 AM CDT | Tornado Warning | BMX | Lamar | 56 min |
| May 7, 11:07 AM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 7, 11:17 AM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 7, 11:53 AM CDT | Tornado Warning | BMX | Walker | 67 min |
| May 7, 12:37 PM CDT | Tornado Warning | BMX | Jefferson | 53 min |
| May 7, 1:19 PM CDT | Tornado Warning | BMX | Jefferson | 26 min |
| May 7, 1:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 7, 1:27 PM CDT | Tornado Warning | BMX | St. Clair | 63 min |
| May 7, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 44 min |
| May 7, 1:45 PM CDT | Tornado Warning | BMX | Jefferson | 15 min |
| May 7, 2:00 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 7, 2:11 PM CDT | Tornado Warning | BMX | Talladega | 64 min |
| May 7, 2:13 PM CDT | Tornado Warning | BMX | Shelby | 62 min |
| May 7, 2:22 PM CDT | Tornado Warning | BMX | Calhoun | 58 min |
| May 7, 2:29 PM CDT | Tornado Warning | BMX | St. Clair | 31 min |
| May 7, 2:46 PM CDT | Tornado Warning | BMX | Cleburne | 74 min |
| May 7, 2:52 PM CDT | Tornado Warning | BMX | Clay | 53 min |
| May 7, 3:05 PM CDT | Flash Flood Warning | BMX | Calhoun, Talladega | 4 hr |
| May 7, 3:05 PM CDT | Tornado Warning | BMX | Jefferson, St. Clair | 40 min |
| May 7, 3:11 PM CDT | Tornado Warning | BMX | Talladega | 34 min |
| May 7, 3:13 PM CDT | Flash Flood Warning | BMX | Cleburne | 4 hr |
| May 7, 3:13 PM CDT | Tornado Warning | BMX | Randolph | 62 min |
| May 7, 3:26 PM CDT | Flash Flood Warning | BMX | Clay | 4 hr |
| May 7, 3:35 PM CDT | Tornado Warning | BMX | Perry | 25 min |
| May 7, 3:36 PM CDT | Tornado Warning | BMX | Calhoun, Talladega | 54 min |
| May 7, 3:37 PM CDT | Tornado Warning | BMX | Clay | 68 min |
| May 7, 3:45 PM CDT | Tornado Warning | BMX | Jefferson | 60 min |
| May 7, 3:50 PM CDT | Flash Flood Warning | BMX | Randolph | 4 hr |
| May 7, 3:58 PM CDT | Tornado Warning | BMX | St. Clair | 32 min |
| May 7, 4:04 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Randolph | 51 min |
| May 7, 4:09 PM CDT | Tornado Warning | BMX | Sumter | 66 min |
| May 7, 4:23 PM CDT | Tornado Warning | BMX | Clay, Cleburne, Randolph, Talladega | 52 min |
| May 7, 4:35 PM CDT | Flash Flood Warning | BMX | St. Clair | 4 hr |
| May 7, 4:38 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 7, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 56 min |
| May 7, 4:50 PM CDT | Tornado Warning | BMX | Marengo | 55 min |
| May 7, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 36 min |
| May 7, 5:08 PM CDT | Tornado Warning | BMX | Randolph | 52 min |
| May 7, 5:32 PM CDT | Tornado Warning | BMX | Clay | 43 min |
| May 7, 5:46 PM CDT | Tornado Warning | BMX | Talladega | 44 min |
| May 7, 5:51 PM CDT | Tornado Warning | BMX | Marengo | 54 min |
| May 7, 5:55 PM CDT | Tornado Warning | BMX | Randolph | 50 min |
| May 7, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 33 min |
| May 7, 6:12 PM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 48 min |
| May 7, 6:28 PM CDT | Tornado Warning | BMX | Chambers | 47 min |
| May 7, 6:41 PM CDT | Tornado Warning | BMX | Randolph | 34 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.